Alert archive / California / Wind Advisories in 2024

Wind Advisory 29, NWS San Diego, CA

November 1, 2024San Diego County, California

NWS San Diego, CA issued this wind advisory at Nov 1, 2024, 1:29 AM PDT for San Diego County, California. It took effect at Nov 2, 2024, 11:00 AM PDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Nov 1, 2024, 1:29 AM PDT (08:29 UTC)
In effect from
Nov 2, 2024, 11:00 AM PDT
Expired
Nov 3, 2024, 4:00 AM PST
In force
18 hr
Issued by
NWS San Diego, CA

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 8.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2024-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2024-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1875 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

212 
WWUS76 KSGX 010829
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
129 AM PDT Fri Nov 1 2024

CAZ058-062-012130-
/O.NEW.KSGX.WI.Y.0029.241102T1800Z-241103T1200Z/
San Diego County Mountains-San Diego County Deserts-
Including the cities of Julian, Borrego Springs, and Pine Valley
129 AM PDT Fri Nov 1 2024

...WIND ADVISORY IN EFFECT FROM 11 AM PDT SATURDAY TO 4 AM PST 
SUNDAY...

* WHAT...West winds 20 to 30 mph. Wind gusts 35-50 mph, highest 
  across mountain passes.

* WHERE...San Diego County Deserts and eastern portions of the San 
  Diego County Mountains, including Julian and Mt. Laguna.

* WHEN...From 11 AM PDT Saturday to 4 AM PST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects; winds 
  may cause small tree limb damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

APR
6 follow-up statements
291 
WWUS76 KSGX 012021
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
121 PM PDT Fri Nov 1 2024

CAZ057-554-020515-
/O.NEW.KSGX.WI.Y.0030.241104T0300Z-241106T0000Z/
Santa Ana Mountains and Foothills-Orange County Inland Areas-
Including the cities of Santa Ana, Orange, and Mission Viejo
121 PM PDT Fri Nov 1 2024

...WIND ADVISORY IN EFFECT FROM 7 PM SUNDAY TO 4 PM PST TUESDAY...

* WHAT...North to northeast winds 20 to 30 mph with gusts 35 to 45 
  mph expected. Local gusts up to 55 mph through wind prone passes 
  and canyons.

* WHERE...Orange County Inland Areas and Santa Ana Mountains and 
  Foothills.

* WHEN...From 7 PM Sunday to 4 PM PST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Daytime relative humidity values of 15 to 20 
  percent (lowest in the Santa Ana mountains) combined with gusty 
  north to northeasterly winds will create elevated fire weather 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CAZ058-062-020515-
/O.CON.KSGX.WI.Y.0029.241102T1800Z-241103T1200Z/
San Diego County Mountains-San Diego County Deserts-
Including the cities of Julian, Borrego Springs, and Pine Valley
121 PM PDT Fri Nov 1 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM PDT SATURDAY TO 4 AM 
PST SUNDAY...

* WHAT...West winds 20 to 30 mph. Wind gusts 35-50 mph, highest 
  across mountain passes.

* WHERE...San Diego County Deserts and San Diego County Mountains.

* WHEN...From 11 AM PDT Saturday to 4 AM PST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects; winds 
  may cause small tree limb damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

CO
963 
WWUS76 KSGX 020445
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
945 PM PDT Fri Nov 1 2024

CAZ058-062-021400-
/O.CON.KSGX.WI.Y.0029.241102T1800Z-241103T1200Z/
San Diego County Mountains-San Diego County Deserts-
Including the cities of Pine Valley, Julian, and Borrego Springs
945 PM PDT Fri Nov 1 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM PDT SATURDAY TO 4 AM 
PST SUNDAY...

* WHAT...West winds 20 to 30 mph. Wind gusts 35-50 mph, highest 
  across mountain passes.

* WHERE...San Diego County Deserts and San Diego County Mountains.

* WHEN...From 11 AM PDT Saturday to 4 AM PST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects; winds 
  may cause small tree limb damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

CAZ057-554-021400-
/O.CON.KSGX.WI.Y.0030.241104T0300Z-241106T0000Z/
Santa Ana Mountains and Foothills-Orange County Inland Areas-
Including the cities of Orange, Santa Ana, and Mission Viejo
945 PM PDT Fri Nov 1 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM SUNDAY TO 4 PM PST 
TUESDAY...

* WHAT...North to northeast winds 20 to 30 mph with gusts 35 to 45 
  mph expected. Local gusts up to 55 mph through wind prone passes 
  and canyons.

* WHERE...Orange County Inland Areas and Santa Ana Mountains and 
  Foothills.

* WHEN...From 7 PM Sunday to 4 PM PST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Daytime relative humidity values of 15 to 20 
  percent (lowest in the Santa Ana mountains) combined with gusty 
  north to northeasterly winds will create elevated fire weather 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Suk
592 
WWUS76 KSGX 021209
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
509 AM PDT Sat Nov 2 2024

CAZ058-062-022130-
/O.CON.KSGX.WI.Y.0029.241102T1800Z-241103T1200Z/
San Diego County Mountains-San Diego County Deserts-
Including the cities of Julian, Pine Valley, and Borrego Springs
509 AM PDT Sat Nov 2 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM PDT THIS MORNING TO 4 
AM PST SUNDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...San Diego County Deserts and San Diego County Mountains.

* WHEN...From 11 AM PDT this morning to 4 AM PST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects; winds 
  may cause small tree limb damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

CAZ057-554-022130-
/O.CON.KSGX.WI.Y.0030.241104T0300Z-241106T0000Z/
Santa Ana Mountains and Foothills-Orange County Inland Areas-
Including the cities of Santa Ana, Orange, and Mission Viejo
509 AM PDT Sat Nov 2 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM SUNDAY TO 4 PM PST 
TUESDAY...

* WHAT...North to northeast winds 20 to 30 mph with gusts 35 to 45 
  mph expected. Local gusts up to 55 mph through wind prone passes 
  and canyons.

* WHERE...Orange County Inland Areas, Santa Ana Mountains and 
  Foothills.

* WHEN...From 7 PM Sunday to 4 PM PST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Daytime relative humidity values of 15 to 20 
  percent (lowest in the Santa Ana mountains) combined with gusty 
  north to northeasterly winds will create elevated fire weather 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

APR
363 
WWUS76 KSGX 022018
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
118 PM PDT Sat Nov 2 2024

CAZ057-554-030515-
/O.EXT.KSGX.WI.Y.0030.241104T0300Z-241105T0000Z/
Santa Ana Mountains and Foothills-Orange County Inland Areas-
Including the cities of Santa Ana, Mission Viejo, and Orange
118 PM PDT Sat Nov 2 2024

...WIND ADVISORY NOW IN EFFECT FROM 7 PM SUNDAY TO 4 PM PST MONDAY...

* WHAT...North to northeast winds 20 to 30 mph with gusts 35 to 45 
  mph expected. Local gusts up to 55 mph through wind prone passes 
  and canyons in the Santa Ana mountains.

* WHERE...Orange County Inland Areas and Santa Ana Mountains and 
  Foothills.

* WHEN...From 7 PM Sunday to 4 PM PST Monday.

* IMPACTS...In areas of gusty winds, any fires that develop have the 
  potential to spread rapidly. Tree limbs could be blown down and a 
  few power outages may result.

* ADDITIONAL DETAILS...Daytime relative humidity values of 15 to 20 
  percent (lowest in the Santa Ana mountains) combined with gusty 
  north to northeasterly winds will create elevated fire weather 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CAZ058-062-030515-
/O.CON.KSGX.WI.Y.0029.000000T0000Z-241103T1200Z/
San Diego County Mountains-San Diego County Deserts-
Including the cities of Julian, Pine Valley, and Borrego Springs
118 PM PDT Sat Nov 2 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SUNDAY...

* WHAT...West winds 20 to 30 mph. Wind gusts 35 to 50 mph, highest 
  across mountain passes.

* WHERE...San Diego County Deserts and San Diego County Mountains.

* WHEN...Until 4 AM PST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects; winds 
  may cause small tree limb damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

CO
586 
WWUS76 KSGX 030452
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
952 PM PDT Sat Nov 2 2024

CAZ058-062-031200-
/O.CON.KSGX.WI.Y.0029.000000T0000Z-241103T1200Z/
San Diego County Mountains-San Diego County Deserts-
Including the cities of Julian, Borrego Springs, and Pine Valley
952 PM PDT Sat Nov 2 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SUNDAY...

* WHAT...West winds 20 to 30 mph. Wind gusts 35 to 50 mph, highest 
  across mountain passes.

* WHERE...San Diego County Deserts and San Diego County Mountains.

* WHEN...Until 4 AM PST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects; winds 
  may cause small tree limb damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

CAZ057-554-031300-
/O.CON.KSGX.WI.Y.0030.241104T0300Z-241105T0000Z/
Santa Ana Mountains and Foothills-Orange County Inland Areas-
Including the cities of Orange, Mission Viejo, and Santa Ana
952 PM PDT Sat Nov 2 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM SUNDAY TO 4 PM PST 
MONDAY...

* WHAT...North to northeast winds 20 to 30 mph with gusts 35 to 45 
  mph expected. Local gusts up to 55 mph through wind prone passes 
  and canyons in the Santa Ana mountains.

* WHERE...Orange County Inland Areas and Santa Ana Mountains and 
  Foothills.

* WHEN...From 7 PM Sunday to 4 PM PST Monday.

* IMPACTS...In areas of gusty winds, any fires that develop have the 
  potential to spread rapidly. Tree limbs could be blown down and a 
  few power outages may result.

* ADDITIONAL DETAILS...Daytime relative humidity values of 15 to 20 
  percent (lowest in the Santa Ana mountains) combined with gusty 
  north to northeasterly winds will create elevated fire weather 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Maxwell
533 
WWUS76 KSGX 031143
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
343 AM PST Sun Nov 3 2024

CAZ058-062-031245-
/O.EXP.KSGX.WI.Y.0029.000000T0000Z-241103T1200Z/
San Diego County Mountains-San Diego County Deserts-
Including the cities of Borrego Springs, Julian, and Pine Valley
343 AM PST Sun Nov 3 2024

...WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING...

Strong winds have diminished.

$$

CAZ057-554-032230-
/O.CON.KSGX.WI.Y.0030.241104T0300Z-241105T0000Z/
Santa Ana Mountains and Foothills-Orange County Inland Areas-
Including the cities of Orange, Santa Ana, and Mission Viejo
343 AM PST Sun Nov 3 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 4 PM 
PST MONDAY...

* WHAT...North to northeast winds 20 to 30 mph with gusts 35 to 45 
  mph expected. Local gusts up to 55 mph through wind prone passes 
  and canyons in the Santa Ana mountains.

* WHERE...Orange County Inland Areas and Santa Ana Mountains and 
  Foothills.

* WHEN...From 7 PM this evening to 4 PM PST Monday.

* IMPACTS...In areas of gusty winds, any fires that develop have the 
  potential to spread rapidly. Tree limbs could be blown down and a 
  few power outages may result.

* ADDITIONAL DETAILS...Daytime relative humidity values of 15 to 20 
  percent (lowest in the Santa Ana mountains) combined with gusty 
  north to northeasterly winds will create elevated fire weather 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

APR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Oct 31, 9:30 PM PDT, 3 hours 59 minutes earlier.

Area forecast discussion, Oct 31, 9:30 PM PDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
930 PM PDT Thu Oct 31 2024

.SYNOPSIS...
Dry weather and slightly below normal temperatures will continue
through Friday. A Pacific storm system will push a cold front
through southern California Saturday and bring showers, mostly
light, at times Saturday through Sunday, along with cooler weather.
A warming trend will occur Monday and Tuesday near the coast with
development of Santa Ana winds as an upper low settles over Arizona.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Update...

Mostly clear skies prevailed at mid-evening, with low clouds west of
a line from Palos Verdes to Catalina Island to east of San Clemente
Island. Dew points are in the lower to mid 50s at the coast but are
lower, mostly in the 30s and 40s, inland, so enough moisture is in
place for a bit of marine layer stratus/fog by Friday morning, at
least if drainage flow does not interfere and push this moisture off
the coast. If stratus forms we probably will not have dense fog as
stratus is elevated enough to cover San Clemente Island (versus
going around it like fog on the sea would), and ceilings up the
coast in Ventura County are 1000-1500 ft MSL. There will not be much
change in temperature Friday, but colder weather will come in over
the weekend with the upper trough taking an "inside slider" track
from northern California through Nevada to Arizona. That generally
does not bode well for much precip, and most guidance has the region
under 1/4 inch, with best amounts in San Diego County and over the
higher mountains. Current guidance suggests a weak to moderate Santa
Ana wind event Monday and/or Tuesday and possibly later in the week
as well.

Previous discussion...

Clear skies and air mass slightly warming into Friday, ahead of
the expected Pacific weather system. This will also form a new
eddy due to the north flow along the coast on Friday and the
marine layer will reform and push inland during Friday night.

For the weekend, a weakening cold front from the incoming weather
system is still expected to arrive Saturday evening. This system
is an inside slider (tracks inland across deserts) so it has
limited instability and moisture, and fast moving center across
Mojave Desert. The track favors the San Diego mountains versus
other areas and least for LA basin into northern Orange County.
There should be more organized precipitation along the cold front
Saturday afternoon and evening, much of Orange and Inland Empire
may have little measurable, then a transition to scattered
showers Saturday night. Scattered showers continue in the eastern
mountains and parts of San Diego County on Sunday mainly in the
morning due to northwest flow fetch over ocean when the upper
trough axis slides across the Mojave Desert. Forecast is mostly
light precipitation totals and rates. Totals as high as around
0.25 inches across favored terrain such as Mt Laguna and under
0.10 inches for most valleys and coast. As far as cold air with
this system, there is very sharp edge due to the track. 700 mb
temperatures only briefly dip to -3 to -4C across Onyx Peak during
Sunday morning so this is the only chance for any snowfall
(showers) across mountains highways but accumulations less than 1
inch if any. Precipitation should end by Sunday afternoon with
subsidence taking over. Dry and very cool night for Monday morning
low temperatures in desert and mountain valleys.

For next week, still on track for slight warming coast and valleys
and offshore flow developing for Monday and Tuesday. Latest
guidance is not digging the next upper low into Socal but more in
the normal track into Arizona. This keeps Socal on the dry and
windy side for mid next week for moderate Santa Ana winds.

&&

.AVIATION...
010300Z...Coasts/Valleys...Satellite imagery this evening shows low
clouds about 80 miles offshore moving southeast. These may come
ashore in patches early Friday morning, but are expected to largely
stay offshore as winds become weakly easterly after about 05Z this
evening. There is a 20%/30% chance for CIGs around 1500-2000 ft MSL
12-16Z Fri for KSAN/KSNA respectively. Any clouds that make it
ashore will clear by 17Z Fri, with prevailing VFR through late
Saturday evening. Higher confidence in low clouds becoming more
widespread and moving into coastal areas after 05-07Z for San Diego
County with bases around 2400-2800 ft MSL.

Mountains/Deserts...Mostly clear skies and unrestricted VIS prevails
through Friday.

&&

.MARINE...
No hazardous marine weather is expected through Friday. A storm
system will bring increased winds and building seas Saturday
afternoon through late Sunday. Gusts likely peaking near 20kt,
especially in the outer coastal waters (30-60 NM from the coast)
near San Clemente Island, with seas peaking at 5-7 feet through the
outer waters and 4-5 feet in the nearshore waters. Scattered showers
may develop over the marine waters, especially late Saturday evening
through early Sunday morning. Conditions will improve Sunday
afternoon into Monday.

&&

.HYDROLOGY...
Less rainfall totals in the latest forecast and more typical of
fast moving system passing to the east. Generally 0.10 inch or
less for most valleys and coast, locally 0.15-0.20 inches. Orange
and Inland Empire areas that do not measure. For mountains,
favored San Diego Laguna mountains could be around 0.25 and
possible wetter side of Onyx Peak. Some areas could be trace or
barely measurable closer to LA Basin and northern Orange County.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC...Maxwell (Update)/Tardy (Previous Discussion)
AVIATION/MARINE...CSP

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 1:21 PM PDTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego3 days
Nov 1, 1:22 PM PDTSmall Craft AdvisorySGX58 hr
Nov 1, 1:44 PM PDTFire Weather WatchSGXRiverside, San Bernardino23 hr

Nearby

Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.